Medications Used to Treat Atrial Fibrillation May Increase Risk of Falls, Syncope

July 27, 2019
Older adults taking anti-arrhythmic drugs for atrial fibrillation may be at increased risk for falls and syncope, according to a study published in the Journal of the American Geriatrics Society. For the study, Frederik Dalgaard, MD, Copenhagen University, Copenhagen, Denmark, and colleagues used Danish health data to identify 100,935 patients aged ≥65 years who were prescribed rate‐lowering drugs and/or anti‐arrhythmic drugs. First, the researchers examined the medications that patients were taking to control their arrhythmias. Prescriptions were for beta-blockers, certain calcium channel blockers (diltiazem and verapamil), and digoxin. Other medications included amiodarone, flecainide, and propafenone. Then, the researchers looked for those patients who had emergency department visits or hospital admissions for fainting, fall-related injuries, or both. Fall-related injuries were defined as fractures of the thigh, elbow, forearm, wrist, shoulder or upper arm, pelvis, and skull, as well as major and minor head injuries. The researchers followed the patients for a median of 2.1 years. During the follow-up period: • 17% had a fall-related injury • 5.7% had a fainting episode • 20.9% had either a fall-related or fainting-related injury Compared with rate‐lowering monotherapy, anti-arrhythmic drugs were associated with a higher risk of fall‐related injuries and syncope. When stratifying by individual drugs, amiodarone significantly increased the risk of fall‐related injuries and syncope (incidence rate ratio = 1.40; 95% confidence interval, 1.26‐1.55). A higher risk of all outcomes was seen in the first 90 days of any treatment compared with >180 days of rate‐lowering monotherapy; however, the greatest risk was in the first 14 days for those treated with anti-arrhythmic drugs. “Physicians should be aware of the risk of fall‐related injuries and syncope when treating [older patients with atrial fibrillation], particularly when prescribing amiodarone,” the authors concluded. Reference: https://doi.org/10.1111/jgs.16062 SOURCE: American Geriatrics Society